Maryland, 2022

Flash Flooding and Flooding in Maryland, August 21 to 22, 2022

August 21 to 22, 2022 · NWS LWX · 15 events in 3 counties and zones

Showers and thunderstorms developed near a boundary during the afternoon and evening of the 21st as well as the 22nd. Anomalous moisture was present, and the storm motion was slow which led to areas of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed near a boundary during the afternoon and evening of the 21st as well as the 22nd. Anomalous moisture was present, and the storm motion was slow which led to areas of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 8:50 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 21, 8:50 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
950 PM EDT Sun Aug 21 2022

.SYNOPSIS...
A warm front will lift northward through the region tonight. A
cold front will approach from the Ohio River Valley this
afternoon, then slowly cross the region through Tuesday. The
front will likely stall just offshore through mid week as high
pressure builds in its wake. Another frontal system likely
approaches late in the week.

&&

.NEAR TERM /TONIGHT/...
A warm front bisects our CWA this evening as it makes its track
northward. This warm front extends eastward from low pressure
currently over northern Ohio, as a large area of high pressure
sits atop the upper Midwest and the Plains. Locally, with the
passage of the warm front, areas along and south of this
boundary have broken out with scattered showers and isolated
thunderstorms, primarily along and east of I-95 corridor.
Repeated rounds of heavy rainfall resulted in the issuance of
Flood Warnings as several inches of rain were observed across
portions of southern Maryland and southeast Harford County.
Another area of scattered showers and thunderstorms is
approaching the Allegheny Front.

Overnight, the aforementioned areas will continue to see
scattered showers and isolated thunderstorms progress off to the
north northeast. Embedded areas of heavy rain may result in
isolated instances of flooding, but instability is waning a bit.
Latest hi-res guidance pinpoints areas east of I-95 and into
northeast Maryland with the highest POPs over the next 6 hours,
with the activity approaching the Allegheny Front weakening
during the same timeframe. Patchy fog will be likely by daybreak
with light winds in place and saturated soils from earlier
rains. Temperatures will hold in the 60s for most, with low 70s
more common near the larger bodies of water.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A frontal boundary off to the south will have lifted northward
as a warm front through the region by daybreak. With the
upstream cold front still back over the Ohio Valley, this places
the Mid- Atlantic within an expansive warm sector. Depending on
the degree of cloud cover through the day, there will be a
threat for diurnally forced convection ahead of this front. Any
severe threat should be limited based on marginal vertical shear
profiles. Some of the taller updrafts could produce locally
gusty winds and frequent lightning. A common threat to any cell
will be heavy rain as precipitable water values sit in the
1.50-1.75 inch range. For any location that sees convection each
of these days, localized flooding may result. Forecast highs
are in the low 80s (near 85 degrees in the DC metro and southern
Maryland), with upper 60s to 70s across the mountains. Some
showers may continue into the night with the cold front passing
through. Increasing mixing with this boundary should offset a
more discernible dense fog threat.

By Tuesday, much of the area begins to dry out. The initial
exception would be along the Alleghenies given a light upslope
flow. Some showers may break out during the afternoon as a
series of diffuse impulses aloft pass through. These are likely
to quickly peter out by the evening given the loss of heating.
Forecast highs are in the low to mid 80s, with 70s over mountain
locales. Conditions at night remain mild with lows around 3 to 6
degrees above climatology.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mid/upper-level troughing, loosely tied to a persistent upper low
near NE Canada, will weaken during the second half of the week
before re-orienting itself over the middle of the country.

At the surface, a weakening cold front will likely be stalled just
off the coast Wednesday through Friday as weak high pressure builds
in from the OH Valley and ridging (Bermuda high) builds offshore.
Low probabilities for showers and thunderstorms may exist each
afternoon and evening with the front lingering nearby.

Another frontal system may approach by week's end. Added forcing
with the front could offer higher chances of showers and
thunderstorms.

Temperatures are expected to be near normal for much of the second
half of the upcoming week; this translates to highs in the mid/upper
80s and lows in the 60s to around 70 east of the mountains.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Episodes of MVFR/IFR conditions will be possible at DCA/BWI/MTN
through about 06z as scattered showers and isolated
thunderstorms track northward. Patchy fog will be likely at
MRB/CHO and perhaps IAD toward morning given ample low level
moisture from earlier rains and light winds in place.

Another round of convection is possible on Monday with
restrictions possible during the afternoon to evening hours.
Otherwise, any showers through Monday may lead to brief sub-VFR
conditions.

The other issue at hand is the potential for dense fog. The most
likely locations are at KCHO and KMRB with lower confidence
across the DC and Baltimore terminals. Overnight ceilings do
significantly drop down to IFR (perhaps LIFR at times) between
around 08-14Z. The following night is more uncertain as a cold
front will be tracking through.

Mainly VFR Wed-Thu with light S/SE flow. Patchy early AM fog is
possible, as is a pop up PM shower/thunderstorm.

&&

.MARINE...
Have issued a Small Craft Advisory through 5am for the lower
Tidal Potomac and the main stem of the Chesapeake Bay as
scattered showers and isolated thunderstorms are producing
frequent gusts in the 20-30kt range. This activity is expected
to diminish a few hours after midnight, which will leave lighter
southerly breezes in its wake.

Background wind fields remain out of the south to southeasterly
direction into Monday. Winds do pick up a bit on Monday
afternoon which brings wind speeds near Small Craft Advisory
levels. Eventually a shift to southwesterly flow occurs on
Monday night as a cold front approaches from the west. This
leads to more southwest to westerly winds by Tuesday in the wake
of the cold front. Will continue to monitor convective threats
through Monday which may lead to hazardous conditions over the
waterways. Special Marine Warnings would accompany any number of
these stronger cells.

Southerly to southeasterly flow is expected as a front stalls and
weakens offshore Wednesday into Thursday. A pop up shower or
thunderstorm can't be ruled out each afternoon and evening, but at
the moment it appears most of the time should be dry.

&&

.TIDES/COASTAL FLOODING...
Light onshore flow is resulting in modestly elevated tide levels
around 0.5 to 0.75 feet above normal. Minor flooding appears
unlikely, but can't be completely ruled out through Monday along
vulnerable shoreline.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 5 AM EDT Monday for ANZ530>534-
     537>542.

&&

SYNOPSIS...BKF/BRO
NEAR TERM...BKF
SHORT TERM...BRO
LONG TERM...DHOF
AVIATION...BKF/BRO/DHOF
MARINE...BKF/BRO/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Aug 21, 8:54 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
954 PM EDT Sun Aug 21 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-230200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
954 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Warning is in effect for extreme southeast Harford County
and southern St. Mary's County in Maryland until 3am Monday
morning.

Elsewhere, scattered showers and thunderstorms tonight may
produce heavy rainfall leading to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-230200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
954 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered showers and thunderstorms this evening may produce
heavy rainfall leading to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-230200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
954 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Scattered showers and thunderstorms this evening may produce
heavy rainfall leading to isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Dover AFB radar (KDOX), 98 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

11 flood, 4 flash flood. Local standard time, as filed.

Flood, Harford

When
August 21, 9:10 PM EST to 11:10 PM EST
Where
Harford County, 0.69 mi WNW of Swan Creek to 0.56 mi WNW of Swan Creek
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.522, -76.143

U.S. 40 East prior to Robinhood road was closed due to high water.

Flood, Harford

When
August 21, 10:04 PM EST to August 22, 12:04 AM EST
Where
Harford County, 1.23 mi NE of Joppa to 1.1 mi NW of Clayton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.443, -76.355

I-95 Northbound lane was closed at Exit 75 MD-152 Mountain Road due to high water.

Flood, St. Mary'S

When
August 21, 10:12 PM EST to August 22, 12:12 AM EST
Where
St. Mary'S County, 0.26 mi SW of Chaptico
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.368, -76.784

Maddox Road near Hurry Road was closed due to high water.

Flash Flood, Harford

When
August 21, 10:30 PM EST to 11:30 PM EST
Where
Harford County, 0.87 mi SE of Clayton to 0.99 mi W of Edgewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.420, -76.320

There was a water rescue for a vehicle stuck in flowing water near the 1500 Block of Charlestown Drive.

Flood, Harford

When
August 21, 10:30 PM EST
Where
Harford County, Bel Air to 0.15 mi ESE of Bel Air
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.530, -76.350

A vehicle was stuck in high water near the 900 Block of Joppa Road.

Flood, Harford

When
August 21, 10:30 PM EST to August 22, 12:30 AM EST
Where
Harford County, 0.58 mi E of Aberdeen Arpt to 0.65 mi ENE of Aberdeen Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.501, -76.169

A water rescue occurred for a vehicle stuck in high water around the 600 Block of Pulaski Highway.

Flood, St. Mary'S

When
August 21, 11:15 PM EST to August 22, 1:15 AM EST
Where
St. Mary'S County, 0.97 mi NNE of Milestown to 1.3 mi NNE of Milestown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.292, -76.761

Water was flowing over the road from the Tomakokin Creek, near the intersection of Colton Point Road and Sugar Hole Road.

Flood, Harford

When
August 21, 11:19 PM EST to August 22, 1:19 AM EST
Where
Harford County, 1.03 mi WSW of Van Bibber to 0.59 mi WSW of Van Bibber
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.442, -76.317

Portions of the eastbound and westbound lanes of MD-7 were closed between MD-24 and and Fashion Way due to high water.

Flood, Harford

When
August 22, 7:20 AM EST to 9:20 AM EST
Where
Harford County, 1.32 mi SSE of Jarrettsville to 1.35 mi SSE of Jarrettsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.583, -76.470

High standing water was on the road where Route 165 and Furnace Road meet.

Flash Flood, Harford

When
August 22, 4:25 PM EST to 6:25 PM EST
Where
Harford County, 0.61 mi SE of Bagley to 0.73 mi SE of Bagley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.494, -76.392

About three feet of standing water was located around the 2300 Block of Belair Road.

Flood, Harford

When
August 22, 4:50 PM EST to 6:50 PM EST
Where
Harford County, 0.86 mi SSE of Joppa to 0.84 mi SSE of Joppa
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.418, -76.366

Joppa Farm Road was closed due to flooding near Doncaster Road.

Flash Flood, Harford

When
August 22, 4:54 PM EST to 6:30 PM EST
Where
Harford County, 1.14 mi S of Bagley to 1.25 mi S of Bagley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.484, -76.403

US-1 near Reckord Road was closed due to water flowing over the road.

Flood, Harford

When
August 22, 5:00 PM EST to 7:00 PM EST
Where
Harford County, 0.39 mi ENE of Benson to 0.31 mi ENE of Benson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.502, -76.373

The 500 Block of Old Joppa Road was close due to flooding.

Flash Flood, Harford

When
August 22, 5:15 PM EST to 6:30 PM EST
Where
Harford County, 0.75 mi NNE of Clayton to 0.72 mi NNE of Clayton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.440, -76.325

Route 7 was closed due to water flowing over the road.

Flood, Baltimore

When
August 22, 5:27 PM EST to 7:27 PM EST
Where
Baltimore County, 1.29 mi ENE of Cub Hill to 0.94 mi ESE of Notch Cliff
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.424, -76.496

Harford Road near the Baltimore County line was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042777, 1042778, 1042779, 1042776, 1042781, 1042790, 1042783, 1042784, 1042785, 1042773, 1042788, 1042774, 1042787, 1042775, 1042786.